MAUDE Adverse Event Report: MICROTYPING SYSTEMS MTS ANTI-IGG CARD 5X20; MTS GEL CARDS - FOR DIRECT AND INDIRECT ANTIGLOBULIN TEST

MICROTYPING SYSTEMS MTS ANTI-IGG CARD 5X20; MTS GEL CARDS - FOR DIRECT AND INDIRECT ANTIGLOBULIN TEST
Model Number MTS084024
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 04/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
(b)(4).On (b)(6) 2022, a customer complained to ortho care about what was described as a discordant negative antibody screening result in the indirect antiglobulin test (iat) for one patient¿s sample using mts anti-igg card (lot number not provided) in manual gel method and the patient had a transfusion reaction.Patient¿s information: no prior antibody history the customer reported that on (b)(6) 2022, they had tested a sample from this patient for antibody screening in indirect antiglobulin test (iat) using mts anti-igg card in manual gel method and that they obtained a negative antibody screening result.No further detail was provided.The customer reported the patient had a transfusion reaction upon transfusion.No further detail was provided.The customer reported that upon further investigation, it was discovered that the patient had cold agglutinins and possibly also rouleaux formation.The customer reported that it was corrected by saline replacement.No further detail was provided.Investigation: the customer reported that they had processed qc samples to validate gel technique on the day of the event and that the results were as expected.The confirmation was not provided.The cards storage and usage conditions were checked and found aligned with ortho¿s recommendations.The reagent red blood cells storage and usage conditions were checked: the customer reported the vial was not freshly opened.No further detail was provided.The customer reported their blood bank only performed pre and post antibody screening tests as a part of the transfusion reaction workup which were both negative by gel method.All other testing was performed off site at another hospital, the customer does not have details of testing results of the investigation.The customer reported they will reach out to the other hospital to obtain details of investigation.Ortho care made multiple attempts (14 dec, 15 dec, 16 dec, 20 dec, 22 dec, 29 dec, 03 jan and 06 jan) to collect the additional information regarding this case, but no usable information was provided at the time this assessment is made.No further investigation could be performed.Ortho medical safety officer was consulted on this case.Cold agglutinins are often cause by autoreactive hemolytic antibodies to patient's own rbc, hemolysis can happen in the body parts with lower than core temperature.Patients with cold agglutinin disease may experience anemia and requires blood transfusion.Due to the cold agglutinins, transfused blood should be warmed appropriately prior to transfusion and the patient should be kept warm, especially in the extremity through which the transfusion is administered, to avoid hemolytic transfusion reaction.In this case, it is not clear about the nature of the transfusion reaction or if the reaction was caused by hemolysis.It is also not known if the blood unit and the patient were kept warm through the course of the transfusion.If not, the cold agglutinin antibodies in the patient's circulation may attack the donor red blood cells leading to hemolytic transfusion reaction.Based on the available information, no indications suggest the negative antibody screening test results were false negative, leading to the transfusion reaction.The assignable cause of the discordant negative antibody screening result could not be determined.In any case there was no evidence of any systematic failure of the ortho clinical diagnostics reagents to perform as intended.No further complaints of this type have been received from the customer site since the time of the reported event.Summary: discordant negative antibody screening result for 1 patient having cold agglutinins.The assignable cause could not be determined.No general product failure is identified.A biased result was reported to the physician.The patient experienced a transfusion reaction.
 
Additional Manufacturer Narrative
Discordant negative antibody screening result for 1 patient having cold agglutinins.The assignable cause could not be determined.No general product failure is identified.A biased result was reported to the physician.The patient experienced a transfusion reaction.Cold agglutinins are often cause by autoreactive hemolytic antibodies to patient's own rbc, hemolysis can happen in the body parts with lower than core temperature.Patients with cold agglutinin disease may experience anemia and requires blood transfusion.Due to the cold agglutinins, transfused blood should be warmed appropriately prior to transfusion and the patient should be kept warm, especially in the extremity through which the transfusion is administered, to avoid hemolytic transfusion reaction.In this case, it is not clear about the nature of the transfusion reaction or if the reaction was caused by hemolysis.It is also not known if the blood unit and the patient were kept warm through the course of the transfusion.If not, the cold agglutinin antibodies in the patient's circulation may attack the donor red blood cells leading to hemolytic transfusion reaction.Based on the available information, no indications suggest the negative antibody screening test results were false negative, leading to the transfusion reaction.
 
Additional Manufacturer Narrative
At the time of reporting, limited details of the customer¿s investigation were available.The customer reported they had processed qc samples to validate the gel technique on the day of the event and that the results were as expected.The gel card and reagent red blood cell storage and usage conditions were within ortho¿s recommendations.The reagent red blood cells were not freshly opened.The customer only reported that pre and post transfusion screening tests as a part of the transfusion reaction workup, were both negative by gel method and no additional details of the full investigation were available at that time.Ortho care made multiple attempts to collect additional information regarding this case, but at the time the assessment was made, no usable information had been provided by the customer for further investigation by ortho.No patient sample was returned to ortho for additional testing.Once additional information was provided by the customer regarding the site¿s investigation, no further retain testing of ortho reagent red cells or mts gel cards could be performed as the lots had expired.Batch record reviews of both the mts anti-igg gel card and 0.8% surgiscreen lot were performed.The 0.8% surgiscreen lot vss424 records were reviewed.All in-process testing met release criteria and no nonconformances were associated with this lot.The lot met all acceptance criteria.The mts anti-igg gel card lot 040622001-15 was reviewed and no discrepancies were discovered.All in-process and final release serological testing results were within specifications, including customer use provue and ortho vision testing results.All packaging and gel card quality control inspection records indicated acceptable results.No conditions or actions taken during the lot's production directly contributed to the customer complaint.No product nonconformances were found related to this lot.The mts gel card lot met all specifications, in-process, and product release criteria.A worldwide complaint review was also performed for both products.One complaint was identified for false negative results and related call areas (complaint under investigation).No trends were identified for either product.
 
Event or Problem Description
(b)(6) on 13 december 2022, a customer complained to ortho care about what was described as a discordant negative antibody screening result in the indirect antiglobulin test (iat) for one patient¿s sample using mts anti-igg card (lot number not provided) in manual gel method and the patient had a transfusion reaction.Patient¿s information: no prior antibody history the customer reported that on (b)(6) 2022, they had tested a sample from this patient for antibody screening in indirect antiglobulin test (iat) using mts anti-igg card in manual gel method and that they obtained a negative antibody screening result.No further detail was provided.The customer reported the patient had a transfusion reaction upon transfusion.No further detail was provided.The customer reported that upon further investigation, it was discovered that the patient had cold agglutinins and possibly also rouleaux formation.The customer reported that it was corrected by saline replacement.No further detail was provided.Investigation: the customer reported that they had processed qc samples to validate gel technique on the day of the event and that the results were as expected.The confirmation was not provided.The cards storage and usage conditions were checked and found aligned with ortho¿s recommendations.The reagent red blood cells storage and usage conditions were checked: the customer reported the vial was not freshly opened.No further detail was provided.The customer reported their blood bank only performed pre and post antibody screening tests as a part of the transfusion reaction workup which were both negative by gel method.All other testing was performed off site at another hospital, the customer does not have details of testing results of the investigation.The customer reported they will reach out to the other hospital to obtain details of investigation.Ortho care made multiple attempts (14 dec, 15 dec, 16 dec, 20 dec, 22 dec, 29 dec, 03 jan and 06 jan) to collect the additional information regarding this case, but no usable information was provided at the time this assessment is made.No further investigation could be performed.Ortho medical safety officer was consulted on this case.Cold agglutinins are often cause by autoreactive hemolytic antibodies to patient's own rbc, hemolysis can happen in the body parts with lower than core temperature.Patients with cold agglutinin disease may experience anemia and requires blood transfusion.Due to the cold agglutinins, transfused blood should be warmed appropriately prior to transfusion and the patient should be kept warm, especially in the extremity through which the transfusion is administered, to avoid hemolytic transfusion reaction.In this case, it is not clear about the nature of the transfusion reaction or if the reaction was caused by hemolysis.It is also not known if the blood unit and the patient were kept warm through the course of the transfusion.If not, the cold agglutinin antibodies in the patient's circulation may attack the donor red blood cells leading to hemolytic transfusion reaction.Based on the available information, no indications suggest the negative antibody screening test results were false negative, leading to the transfusion reaction.The assignable cause of the discordant negative antibody screening result could not be determined.In any case there was no evidence of any systematic failure of the ortho clinical diagnostics reagents to perform as intended.No further complaints of this type have been received from the customer site since the time of the reported event.Summary: discordant negative antibody screening result for 1 patient having cold agglutinins.The assignable cause could not be determined.No general product failure is identified.A biased result was reported to the physician.The patient experienced a transfusion reaction.

Brand Name
MTS ANTI-IGG CARD 5X20
Common Device Name
MTS GEL CARDS - FOR DIRECT AND INDIRECT ANTIGLOBULIN TEST
Manufacturer (Section D)
MICROTYPING SYSTEMS
1295 s.w. 29th avenue
pompano beach FL 33069
Manufacturer (Section G)
MICROTYPING SYSTEMS
1295 s.w. 29th avenue
pompano beach FL 33069
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key16121954
Report Number0001056600-2023-00001
Device Sequence Number6533834
Product Code QHS
UDI-Device Identifier10758750005994
UDI-Public10758750005994
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMTS084024
Device Catalogue NumberMTS084024
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2022
Supplement Date Received by Manufacturer04/20/2023
Initial Report FDA Received Date01/09/2023
Supplement Report FDA Received Date04/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown